72.7K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Tamoxifen toxicity and eyesight

5 REPLIES 5
Dizzybee
Member

Re: Tamoxifen toxicity and eyesight

I saw the consultant today, and he said he's not worried about things at this stage, but to have annual check ups to keep an eye on things. So that's a relief. He was clearly thinking it wasn't very likely to be tamoxifen toxicity because it's rare, somewhere between 1 and 6%. (Though I said if you had a class of 33 children, it would be 1 or 2 in every class, which doesn't sound quite so rare...)

welshlady66
Member

Re: Tamoxifen toxicity and eyesight

Hi dizzybee I have been having problems with my right eye a blurred spot in the centre of my vision my optician has also revered me to eye clinic as she thinks there is fluid by the macular which can press and distort the vision she thinks also it could've to do with the tamoxifen .

Dizzybee
Member

Re: Tamoxifen toxicity and eyesight

I didn't mean mine is definitely caused by tamoxifen, just that it is a known rare side effect! We shall see how it turns out.

Dizzybee
Member

Re: Tamoxifen toxicity and eyesight

Thanks Optimissy

It definitely is a tamoxifen effect, the optician looked on his database while I was in the chair. And my sight has always been stable, I don't have distance vision issues, only needing reading glasses. So this has been a real change in the last six months.

But it's interesting that you've had a similar problem, I know AIs are different, but if they both have the effect that no oestrogen reaches the back of your eye maybe the mechanism is similar. 

Luckily I have private health insurance, (for the next 8 months until my husband retires!) So I'll use that to get seen initially, I'm sure they'll transfer me to the NHS for anything ongoing. There's also a query about whether I have early glaucoma, hence the 6 monthly optician appointments.

Optimissy64
Member

Re: Tamoxifen toxicity and eyesight

Hi Dizzy

I've been on Anastrozole for 17 months now and at a routine eye test last year, 7 months after I started it, they noticed pigment in both eyes which wasn't there the previous year, and they thought it was medication-related but they couldn't find Anastrozole in their little book. She wrote to my gp to ask him to refer me to the eye hospital, and I now get checked every 6 months. Hospital don't think it is anything to do with Anastrozole but it's a bit of a coincidence if it isn't. As it is, there has been no further deterioration between the first hospital visit in November and the most recent one, and the fact that I am being monitored 6 monthly reassures me. If it ever turned out that the damage was endangering my sight in a serious way I would have a decision to make about the meds, but so far it looks under control and hospital don't seem to think it will ever come to that.

I don't think enough research has been done yet to link eye problems with hormone medication but I'm pretty sure there is a link.

Just to note: when I got the paperwork for the first referral and rang up with the password etc, I was told there was a 20 week wait for the first appointment unless the gp "expedited it". Needless to say I called the gp and got seen within a month. 20 weeks is too long to wait when you are anxious about eye damage that has shown up in only 7 months and concerned that it will get even worse. Bear that in mind if the same thing happens to you and push for an earlier date.

Anyway, I am reassured by the monitoring and I hope you get some answers soon too, then you can get on with your life without these additional worries that seem to crop up just when we've adjusted to getting the cancer treatment out of the way! Post the outcome on here as it may help others and add to the body of knowledge about hormone meds and eye problems. x

Dizzybee
Member

Tamoxifen toxicity and eyesight

I've just come back from a check up at the optician. He's referred me to a consultant for possible toxicity caused by tamoxifen. Apparently I have some sort of pigment changes in the macula which can be caused by tamoxifen. And my sight in that eye is worse, I've never had a problem with distance vision before. When I couldn't read the line on the eye chart, he put drops in my eye, and then said he could see why I couldn't see as well with that eye any more. I hadn't noticed that one eye had changed.

 

So I've come away with a whole load of questions, I didn't even know tamoxifen could cause eyesight problems. So has anyone else had a similar problem, how did it turn out? I've done some googling, which probably isn't the best idea, and tamoxifen toxicity is definitely a thing!